TUESDAY, Aug. 21 (HealthDay News) -- For patients with normal or mildly elevated triglyceride levels, statin therapy correlates with a reduction in the risk of pancreatitis, according to a meta-analysis published in the Aug. 22/29 issue of the Journal of the American Medical Association.
David Preiss, M.D., Ph.D., from the University of Glasgow in the United Kingdom, and colleagues conducted a literature search for studies on statin trials and fibrate trials to examine the association between statin or fibrate therapy and incident pancreatitis. Eligible studies were randomized controlled cardiovascular end-point trials with more than 1,000 participants who were followed for at least one year.
The researchers found that, in 16 placebo- and standard care-controlled statin trials with 113,800 participants, 309 participants developed pancreatitis (134 assigned to statin and 175 assigned to control; risk ratio [RR], 0.77; P = 0.03) over a weighted mean follow-up of 4.1 years. In five dose-comparison statin trials, 156 of 39,614 participants developed pancreatitis (70 assigned to intensive dose and 86 assigned to moderate dose) over 4.8 years (RR, 0.82; P = 0.21). For all 21 statin trials, the combined RR was significantly reduced and was 0.79. In seven fibrate trials, 144 of 40,162 participants developed pancreatitis (84 assigned to fibrate therapy and 60 assigned to placebo) over 5.3 years (RR, 1.39; P = 0.053).
"In summary, pooled analyses of randomized trial data suggest that statin therapy is associated with a reduction in the risk of pancreatitis in patients with normal or mildly elevated triglyceride levels," the authors write.
Several authors disclosed financial ties to the pharmaceutical industry.
Copyright © 2012 HealthDay. All rights reserved.
|Previous: Novel Risk Markers Improve Prediction of Heart Disease||Next: Drug-Eluting Stents Lead to Fewer Adverse Cardiac Events|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community